Alert archive / Louisiana / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS New Orleans, LA

June 6, 20054 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Jun 6, 2005, 1:27 PM CDT for 4 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 1:27 PM CDT (18:27 UTC)
Expired
Jun 6, 2005, 4:15 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.5 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 061828
FFWLIX
LAC051-071-075-087-062115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
127 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...TIMBERLANE...METAIRIE...MARRERO...
  KENNER...HARVEY...AVONDALE
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BELLE CHASSE
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF CHALMETTE

* UNTIL 415 PM CDT

* AT 127 PM CDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT 
  REPORTED SEVERE STREET FLOODING WITH SOME ROADS IMPASSABLE ACROSS 
  JEFFERSON PARISH...AND PORTIONS OF ORLEANS PARISH. VERY HEAVY RAIN
  HAS OCCURRED AND CONTINUES OVER MUCH OF METRO NEW ORLEANS...SOUTH
  OF LAKE PONTCHARTRAIN WITH RAINFALL AMOUNTS OF TWO TO FOUR INCHES 
  REPORTED SINCE 1145 AM ACROSS MUCH OF JEFFERSON AND AREAS OF NEW
  ORLEANS NEAR THE MISSISSIPPI RIVER.

ADDITIONAL RAINFALL AMOUNTS ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 415 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ADDITIONAL FLOODING 
OF CANALS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2960 8942 2965 8993 2966 9014 2982 9015
      2990 9027 3005 9027 3005 9001 3016 8985
      3012 8970 3013 8963 2998 8964

$$

22
2 follow-up statements
000 
WGUS74 KLIX 061926
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
218 PM CDT MON JUN 6 2005

LAC051-071-075-087-062115-
ORLEANS LA-PLAQUEMINES LA-ST. BERNARD LA-JEFFERSON LA-
218 PM CDT MON JUN 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 415 PM CDT FOR JEFFERSON...
ST. BERNARD...PLAQUEMINES AND ORLEANS PARISHES...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MOST OF THE HEAVY RAIN HAD ENDED ACROSS METROPOLITAN NEW ORLEANS...
EXCEPT FOR A NEARLY STATIONARY BAND OF SHOWERS AND THUNDERSTORMS 
WITH HEAVY RAIN FROM NEAR JEAN LAFITTE TO BELLE CHASSE. 

STREET FLOODING WILL SUBSIDE IN MOST AREAS...BUT A FEW POORLY 
DRAINED AREAS MAY CONTINUE TO HAVE WATER COVERING THE ROAD THROUGH 
AT LEAST 315 PM. SOME NEW STREET FLOODING IS POSSIBLE NEAR JEAN 
LAFITTE AND BELLE CHASSE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2960 8942 2965 8993 2966 9014 2982 9015
      2990 9027 3005 9027 3005 9001 3016 8985
      3012 8970 3013 8963 2998 8964

$$

22
000 
WGUS74 KLIX 062056
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
354 PM CDT MON JUN 6 2005

LAC051-071-075-087-062104-
ORLEANS LA-PLAQUEMINES LA-ST. BERNARD LA-JEFFERSON LA-
354 PM CDT MON JUN 6 2005

...THE FLASH FLOOD WARNING FOR JEFFERSON...ST. BERNARD...PLAQUEMINES
AND ORLEANS PARISHES IS CANCELLED...

AT 354 PM...RAIN WAS COMING TO AN END FOR THE TIME BEING ACROSS MOST 
OF THE NEW ORLEANS METROPOLITAN AREA. MOST OF THE FLOODING HAS 
SUBSIDED...EXCEPT FOR A FEW POORLY DRAINED...LOW LYING AREAS. 

LAT...LON 2960 8942 2965 8993 2966 9014 2982 9015
      2990 9027 3005 9027 3005 9001 3016 8985
      3012 8970 3013 8963 2998 8964

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:20 AM CDT, 10 hours 7 minutes earlier.

Area forecast discussion, Jun 6, 3:20 AM CDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
320 AM CDT MON JUN 6 2005

.DISCUSSION...GENERALLY WET PATTERN SETTING UP FOR TODAY AS MINOR
TROUGHING ALOFT ALLOWS SUBTLE DISTURBANCES TO MOVE ACROSS THE
REGION. THIS TREND HAS ALREADY IMPACTED MUCH OF THE AREA YESTERDAY
EVENING AND SEE LITTLE DEVIANCE FROM THE ONGOING PATTERN. AMPLE
MOISTURE AND INSTABILITY IN PLACE SHOULD ASSIST THE THUNDERSTORM
DEVELOPMENT AND WITH LITTLE IN THE WAY OF TRANSPORT FLOW...SOME OF
THE STORMS MAY PRODUCE PERIODS OF HEAVY RAINFALL LATER TODAY AND
THIS EVENING. OVERALL PATTERN CONTINUES INTO TUESDAY AS A GENERAL
WEAKNESS ALOFT PERSISTS OVER THE REGION WHILE THE BERMUDA HIGH
REMAINS ANCHORED AT THE SURFACE. PAST TUESDAY...THE GFS DOES NOT
INDICATE MUCH CHANGE IN THE WEAKNESS ALOFT WITH MINOR DISTURBANCES
CONTINUING TO MOVE WEST TO EAST WITHIN THE LIGHT FLOW PATTERN. AT
THE SURFACE...HIGH PRESSURE CONTINUES TO USHER WARM AND HUMID AIR
INTO THE LOWER MISSISSIPPI VALLEY. SOME DISORGANIZED ENERGY AND
MOISTURE IN THE CARIBBEAN MAY ALSO TRY TO WORK ITS WAY NORTHWARD
BY THE WEEKEND PERIOD WHICH MAY HAVE SOME IMPACT ON THE WEATHER
PATTERN GETTING INTO NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  70  87  71 /  60  40  50  30
BTR  88  72  87  72 /  60  40  50  30
MSY  88  75  87  74 /  60  40  50  30
GPT  87  74  86  73 /  60  40  50  30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

09
Hazardous weather outlook, Jun 6, 11:00 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON JUN 6 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1100 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND TONIGHT. IN ADDITION TO FREQUENT LIGHTNING...
A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS
OF RAIN...GUSTY WINDS AND SMALL HAIL. ORGANIZED SEVERE THUNDERSTORM
DEVELOPMENT...HOWEVER...IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
EACH DAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH
SUNDAY ALTHOUGH A FEW STORMS MAY BRIEFLY PULSE TO SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 11:30 AM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT MON JUN 6 2005

LAZ040-MSZ080-061730-
HANCOCK-ST TAMMANY-
1130 AM CDT MON JUN 6 2005

...STRONG THUNDERSTORMS ERUPTING ACROSS THE LOWER PEARL RIVER
VALLEY...

AT 1126 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRENGTHENING THUNDERSTORMS FROM THE NORTH SHORE OF LAKE
PONTCHARTRAIN NEAR EDEN ISLE TO THE RIGOLETS AND JUST SOUTH OF
PEARLINGTON. ADDITIONAL THUNDERSTORMS IN WESTERN HANCOCK COUNTY WERE
GETTING READY TO MERGE AND BECOME STRONG NEAR STENNIS SPACE CENTER.
MOVEMENT WAS NORTH AND NORTHEAST AT 5 TO 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EDEN ISLE...SLIDELL...PEARLINGTON...WAVELAND...AND KILN THROUGH 1230
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 30 TO 40 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

22
Special weather statement, Jun 6, 12:11 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1211 PM CDT MON JUN 6 2005

LAZ060>064-061815-
ORLEANS-ST CHARLES-UPPER JEFFERSON-UPPER PLAQUEMINES-
UPPER ST BERNARD-
1211 PM CDT MON JUN 6 2005

...STRONG THUNDERSTORMS MOVING ACROSS THE NEW ORLEANS METROPOLITAN
AREA...

AT 1206 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS PORTIONS OF
METROPOLITAN NEW ORLEANS...FROM DES ALLEMANDS TO EAST OF BOUTTE IN
ST CHARLES PARISH...AND NEAR HARVEY...GRETNA...AND THE MISSISSIPPI
RIVER. MOVEMENT WAS NORTHEAST AT 5 TO 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EAST BANK AND WEST BANK JEFFERSON PARISH...ALGIERS...CHALMETTE...
AND EAST BANK NEW ORLEANS NEAR THE RIVER FROM THE FRENCH QUARTER
TO THE INDUSTRIAL CANAL THROUGH 115 PM.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 30 TO 40 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:18 PM CDTSpecial Marine WarningLIX117 min
Jun 6, 11:40 AM CDTSpecial Marine WarningLIX65 min
Jun 6, 11:41 AM CDTSevere Thunderstorm WarningLIXSaint Bernard34 min
Jun 6, 12:41 PM CDTSpecial Marine WarningLIX64 min
Jun 6, 1:41 PM CDTSpecial Marine WarningLIX94 min
Jun 6, 2:27 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana48 min
Jun 6, 3:15 PM CDTSpecial Marine WarningLIX60 min

Nearby

Flash Flood Warnings in Louisiana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.